Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
January 9, 2006
Hypoglycemia, Insulin Analogs
Question from Coventry, Rhode Island, USA:
My nine year old daughter, diagnosed at the age of 21 months, has had eight to ten lows during the night for the past four out of five days. Last night, she was incoherent with a blood sugar of 123 mg/dl [6.8 mmol/L]. We gave her a snack, apples and peanut butter and 20 minutes later she was 74 mg/dl [4.1 mmol/L]. We have been giving her apple juice when low, followed by a snack and she still drops. She has gone as low as 36 mg/dl [2.0 mmol/L]. The doctor decreased her Lantus, which she takes in the morning, and changed the ratio for her NovoLog so she would have less insulin. When the night is over, she wakes up over 300 mg/dl [16.7 mmol/L]. If the problem were her Lantus, why is she not having lows during the day when she is moving around, but rather at night when she is sleeping? Also, what kinds of snacks should we couple with the juice to sustain her blood sugar? We are seeing the endocrinologist tom morrow, but I was looking for another opinion.
By the time you receive this response, you will have already seen the endocrinologist.
I am not certain why a morning dose of Lantus will affect a “middle- of-the-night” glucose in the manner you describe.
Your letter did not indicate the typical evening/nighttime doses of insulin. If you give a fixed amount of short-acting insulin at night it might need to be lowered. If the child receives an insulin-to-carbohydrate ratio, the ratio may need to be adjusted at that time to allow less insulin.
Have other things changed? Is there any new after school physical activity? Exercise can have a delayed effect upon glucose levels. During this week, has there been a change in bathroom habits? I have seen unexplained hypoglycemia PRECEDE diarrheal illness many times. Certainly, a diarrheal illness can also lead to lower intestinal absorption of nutrients.
Your daughter has had diabetes for nearly two years; I would not simply ascribe this different glucose pattern this week to the “diabetes honeymoon.” But, it might be reasonable to have her screened for conditions that commonly occur with diabetes that can alter insulin sensitivity, including thyroid disorders, adrenal disorders, and celiac disease.
Finally, I would want more information regarding not only the evening insulin doses, but who is providing it. Sometimes, we see silly goof ups that the morning dose has actually been given in the evening by the autonomous child.
Good luck. Let us know if you find an/the answer.